Ep 11 Roshcast Emergency Board Review
01.04.2017 - By Emergency Medicine Board Review
If you set your goals ridiculously high and it’s a failure, you will fail above everyone else’s success. -James Cameron
Welcome back to Episode 11! Hope you all had a fantastic holiday and New Year’s break. With the In-Training Exam (ITE) just a few months away, it is time to kick the studying into high gear!
We changed the brief initial Rapid Review to cover topics from all prior episodes for better spaced repetition. In this episode, we go over important mnemonics. Consider pausing the podcast briefly and quizzing yourself as you are listening. Do not forget to check out the blog for the other episodes as well as a few new Rosh Quizzes. Lastly, learn some tricks from the high-scoring test-taker Ryan Ribeira, MD.
* For acute lithium ingestions, a concentration of 4 mEq/L or greater requires emergent dialysis. In chronic lithium ingestions, a level of greater than 2.5 mEq/L requires emergent dialysis. Additionally, any patient with neurologic findings secondary to the ingestion requires treatment.* Lead poisoning is treated with either succimer or IV EDTA. Remember the mnemonic “it sucks to eat lead.”* For wide complex tachydysrhythmia in a patient presenting with an amphetamine overdose, you should administer sodium bicarbonate. Do not forget to address the agitation with benzodiazepines and the hyperthermia with cooling, which will also help control symptoms.
Now onto this week’s podcast
An 88-year-old man with Parkinson’s disease presents confused. He is using a rivastigmine patch as part of his therapy but has mistakenly put on five patches. What physical examination finding would you expect to see in this patient?
B. Dry skin
What is the most common cause of superior vena cava syndrome?
B. Indwelling central venous catheter
A pH of 7.1, HCO3 of 15 and PCO2 of 30 is best described by which of the following primary acid-base disorders?
A. Metabolic acidosis
B. Metabolic alkalosis
C. Respiratory acidosis